MAUDE Adverse Event Report: COOK ENDOSCOPY ACROBAT® 2 CALIBRATED TIP WIRE GUIDE; OCY, ENDOSCOPIC GUIDEWIRE, GASTROENTEROLOGY-UROLOGY

COOK ENDOSCOPY ACROBAT® 2 CALIBRATED TIP WIRE GUIDE; OCY, ENDOSCOPIC GUIDEWIRE, GASTROENTEROLOGY-UROLOGY
Catalog Number AWG2-35-260-A
Medical Device Problem Code Peeled/Delaminated (1454)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/22/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation evaluation: the product said to be involved was returned in an open pouch from the lot number provided in the report.The label matches the product returned.The wire guide was returned with a flushed wire guide holder and a swingtip olympus disposable bending cannula.The pouch of the swingtip olympus disposable bending cannula indicates the device is 0.035 inch wire guide compatible.According to the report, a loose piece of wire guide coating was to be provided with the return.This loose piece of wire guide coating was not located during the investigation.Our evaluation of the product said to be involved confirmed the report.There is wire guide coating damage near the distal end.The coil spring is still attached to the distal end of the wire guide.The distal 7 cm of the wire guide has a few kinks.The distal 25 cm or wire guide coating feels rough throughout.Approximately 3.9 cm to 5.7 cm from the distal end is a section of bare core wire.Approximately 1 mm of the coil spring is exposed.The wire guide feels rough between 147 cm - 161 cm and 207 cm - 210 cm.Approximately 2 mm of wire guide coating is hanging off the wire guide at 197.3 cm.Approximately 213 cm to 225 cm from the distal end is a section of bare core wire.Approximately 225 cm to 233 cm from the distal end, the wire guide coating has frayed and bunched up like an accordion.A product-specific discrepancy that could have caused or contributed to this observation was not observed during our laboratory analysis.According to the report, the wire was difficult to remove through the device.Evaluation of the swingtip olympus disposable bending cannula showed the distal tip of the cannula has a small slit that appears to have been made by the wire guide.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: a definitive cause for this observation could not be determined because the actual use conditions could not be duplicated in the laboratory setting.Due to a variety of clinical conditions such as patient anatomy, endoscope position or progression of disease state, we could not reproduce the actual conditions of product usage during our laboratory analysis.This limits our ability to conclusively determine a cause.The instructions for use instructs the user to do the following: "prior to removing wire guide from holder, flush with 30 cc of sterile water¿.Failure to flush the wire guide can result in damage to the wire guide.The instructions for use instructs the user to do the following: "flush endoscope accessory channel and/or lumen of device with sterile water, then insert wire guide floppy end first.Note: for best results, wire guide should be kept wet, if applicable." failure to flush the endoscope channel can result in damage to the wire guide.The instructions for use precautions the user that this product is not compatible with metal tips devices."use of this wire guide with metal tip ercp devices may result in damage to the external coating and/or tip of the wire guide." the reported observation can occur if the wire guide was used with an incompatible accessory device.If additional pressure is applied to the wire guide and/or accessory device(s) while moving the wire guide inside the accessory device(s), this could contribute to wire guide coating damage.Prior to distribution, all acrobat 2 calibrated tip wire guides are subjected to a visual inspection and functional testing to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During an endoscopic retrograde cholangiopancreatography (ercp), the physician used a cook acrobat 2 calibrated tip wire guide.The wire was difficult to remove through a device and the nurse tried to pull with the hemostat.The coating on the wire stripped.The following additional information was provided on 5/30/17 from the cook area representative: there was damage to the wire guide at both ends of the wire.I don't know exactly how many centimeters at patient end and i would estimate approximately 5 cm.It looked accordion like to my eye which distorts an estimate.The following additional information was provided on 6/7/17 from a phone call with the cook area representative: after the nurse pulled out the wire guide with the hemostat, the area representative noticed the damage on the proximal end of the wire guide.She then put the wire guide in the pouch to be returned to cook.A little later, while the physician was doing biopsies, the physician handed her [the area representative] a piece of wire guide coating that seemed to have been retrieved from the biopsy process [the wire guide coating was inadvertently retrieved while taking a biopsy].This piece was also placed in the pouch to be returned to cook.

Brand Name
ACROBAT® 2 CALIBRATED TIP WIRE GUIDE
Common Device Name
OCY, ENDOSCOPIC GUIDEWIRE, GASTROENTEROLOGY-UROLOGY
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key6647268
Report Number1037905-2017-00386
Device Sequence Number13715460
Product Code OCY
UDI-Device Identifier00827002476158
UDI-Public(01)00827002476158(17)200419(10)W3848238
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K142950
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 06/16/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberAWG2-35-260-A
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date05/22/2017
Device Age1 MO
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/22/2017
Initial Report FDA Received Date06/16/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1